Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Morristown, TN

April 27, 20118 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2011, 5:48 PM EDT for 8 counties in Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2011, 5:48 PM EDT (21:48 UTC)
Expired
Apr 27, 2011, 6:45 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:24 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:24 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT WED APR 27 2011

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THREAT OF SEVERE WEATHER REMAINS HIGH OVER PORTIONS OF THE AREA.
MESOANALYSIS INDICATES THE BEST INSTABILITY IS LOCATED ACROSS AL/MS.
AS A SURFACE LOW TRANSLATES FROM AR TO IN THIS EVENING...THIS AREA
OF INSTABILITY IS EXPECTED TO LIFT NORTHEAST AS WELL. THE POSITION
OF THE JET EXIT REGION OVER THE CUMBERLAND PLATEAU WILL FURTHER
ENHANCE LIFT. THIS WILL BRING ANOTHER ROUND OF STORMS TO THE AREA
THIS EVENING. LOW LEVEL SHEAR WILL REMAIN FAVORABLE FOR SOME TORNADO
POTENTIAL...ALONG WITH DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.
ESTIMATE THE TIMING OF THIS NEXT ROUND WILL BE 23Z-06Z.

SURFACE WIND OBSERVATIONS IN THE MOUNTAINS HAVE BEEN IN THE UPPER
END OF WIND ADVISORY CRITERIA. MODELS SHOW A 50-60 KT SOUTHERLY LOW
LEVEL JET WILL BE IN PLACE THIS EVENING...SO A HIGH WIND WARNING
WILL BE ISSUED FOR THE MOUNTAINS OF TN. WILL ALSO EXTEND THE WIND
ADVISORY FOR THE REST OF THE AREA TO 06Z. WINDS SHOULD DROP OFF
WITH FROPA ONCE WINDS TURN MORE WESTERLY AFTER 06Z.

A GOOD PUSH OF COLD AIR FOLLOWS THE FRONT TOMORROW. AFTER SOME
MORNING CLOUDS...WE SHOULD SEE MOSTLY SUNNY SKIES BY AFTERNOON.
TEMPS WILL BE BELOW NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S. THE
PASSAGE OF AN UPPER TROUGH THURSDAY NIGHT/FRIDAY MORNING WILL BRING
A LOW TO SLIGHT CHANCE OF SHOWERS...AND KEEP TEMPS BELOW NORMAL FOR
FRIDAY. OVERNIGHT LOWS WILL DROP INTO THE 40S THURSDAY NIGHT AND
FRIDAY NIGHT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH PRESSURE IN CONTROL EARLY IN THE EXTENDED FOR QUIET WEATHER
THIS WEEKEND. A COLD FRONT MOVES THROUGH AROUND THE MONDAY TIME
FRAME FOR OUR BEST CHANCE OF CONVECTION DURING THE EXTENDED. THE
FRONT SLOWS DOWN TO OUR EAST AND WILL KEEP A FEW ISOLATED SHOWERS
OVER EASTERN ZONES INTO TUESDAY. HIGH PRESSURE BUILDS BACK IN FOR
WEDNESDAY. FOR TEMPS...GUIDANCE NUMBERS LOOK GOOD AND STAYED CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  72  47  76  48 / 100   0  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  69  47  71  45 / 100  10  10   0   0
OAK RIDGE, TN                       56  70  47  71  46 / 100  10  10   0   0
TRI CITIES AIRPORT, TN              59  68  43  68  42 / 100  10  20  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/MJB
Hazardous weather outlook, Apr 27, 4:55 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 3:58 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     MADISONVILLE            35.52N 84.36W
04/27/2011                   MONROE             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 27, 4:11 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          5 NNW CLEVELAND         35.24N 84.90W
04/27/2011  F2               BRADLEY            TN   EMERGENCY MNGR

            *** 1 INJ *** EF2 TORNADO TOUCHDOWN ON MT ZION RD. 3
            MOBILE HOMES DESTROYED. 2 MILE PATH LENGTH. PATH WIDTH
            FROM 200 TO 300 YARDS WIDE. MAX WINDS 120 MPH.

&&
Local storm report, Apr 27, 4:26 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     HAIL             RICEVILLE               35.38N 84.70W
04/27/2011  E1.75 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, Apr 27, 4:46 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     ENGLEWOOD               35.42N 84.49W
04/27/2011                   MCMINN             TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON HWY 165.

&&
Local storm report, Apr 27, 5:06 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
04/27/2011                   BRADLEY            TN   LAW ENFORCEMENT

            DAMAGE TO APARTMENTS ON CROWN COLONY DRIVE.

&&
Local storm report, Apr 27, 5:12 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          1 W CLEVELAND           35.18N 84.89W
04/27/2011                   BRADLEY            TN   NWS EMPLOYEE

            EF1. MAX WINDS 90 MPH. 2 MILE PATH LENGTH. MAX WIDTH OF
            150 YARDS.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:38 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Apr 27, 8:16 AM EDTSevere Thunderstorm WarningMRXBledsoe44 min
Apr 27, 8:25 AM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie65 min
Apr 27, 8:37 AM EDTTornado WarningMRXBradley, Hamilton, Marion53 min
Apr 27, 8:49 AM EDTSevere Thunderstorm WarningMRXAnderson, Bledsoe, Campbell, Morgan, Roane, Scott56 min
Apr 27, 9:14 AM EDTTornado WarningMRXHamilton46 min
Apr 27, 9:15 AM EDTTornado WarningMRXScott30 min
Apr 27, 9:20 AM EDTSevere Thunderstorm WarningMRXBradley, Polk40 min
Apr 27, 9:33 AM EDTTornado WarningMRXMeigs, Rhea42 min
Apr 27, 9:39 AM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe66 min
Apr 27, 9:51 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Jefferson, Knox and 6 more54 min
Apr 27, 9:56 AM EDTTornado WarningMRXMcMinn49 min
Apr 27, 10:10 AM EDTTornado WarningMRXLoudon, Meigs, Roane50 min
Apr 27, 10:23 AM EDTTornado WarningMRXMcMinn, Monroe22 min
Apr 27, 10:47 AM EDTTornado WarningMRXAnderson, Knox18 min
Apr 27, 1:25 PM EDTTornado WarningMRXMarion65 min
Apr 27, 2:01 PM EDTSevere Thunderstorm WarningMRXSequatchie44 min
Apr 27, 2:10 PM EDTTornado WarningMRXSequatchie50 min
Apr 27, 2:23 PM EDTTornado WarningMRXBledsoe, Rhea52 min
Apr 27, 2:27 PM EDTTornado WarningMRXHamilton, Marion48 min
Apr 27, 2:56 PM EDTTornado WarningMRXBradley, Polk64 min
Apr 27, 3:04 PM EDTSevere Thunderstorm WarningMRXAnderson, Loudon, McMinn, Meigs, Monroe, Morgan and 2 more56 min
Apr 27, 3:07 PM EDTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more11 hr
Apr 27, 3:11 PM EDTTornado WarningMRXMcMinn, Meigs49 min
Apr 27, 3:24 PM EDTSevere Thunderstorm WarningMRXHamilton36 min
Apr 27, 3:38 PM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane52 min
Apr 27, 3:43 PM EDTTornado WarningMRXLoudon, McMinn, Monroe47 min
Apr 27, 3:53 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Apr 27, 4:00 PM EDTTornado WarningMRXBradley, Hamilton, McMinn, Meigs, Polk60 min
Apr 27, 4:09 PM EDTTornado WarningMRXBlount, Knox, Loudon, Monroe, Sevier51 min
Apr 27, 4:25 PM EDTTornado WarningMRXMcMinn, Monroe, Polk65 min
Apr 27, 4:39 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, Knox, Loudon, McMinn, Meigs and 3 more3 hr
Apr 27, 4:51 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier54 min
Apr 27, 4:56 PM EDTTornado WarningMRXBlount, Knox, Loudon, Sevier49 min
Apr 27, 5:16 PM EDTTornado WarningMRXHamilton, Marion, Sequatchie59 min
Apr 27, 5:18 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott42 min
Apr 27, 5:29 PM EDTTornado WarningMRXBlount, Loudon, Monroe16 min
Apr 27, 5:38 PM EDTTornado WarningMRXCampbell, Scott37 min
Apr 27, 5:45 PM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Sevier32 min
Apr 27, 5:59 PM EDTTornado WarningMRXCampbell, Claiborne, Morgan, Scott61 min
Apr 27, 6:01 PM EDTTornado WarningMRXBradley, Hamilton59 min
Apr 27, 6:14 PM EDTTornado WarningMRXMarion61 min
Apr 27, 6:39 PM EDTTornado WarningMRXBradley, McMinn, Monroe, Polk66 min
Apr 27, 6:40 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Apr 27, 6:43 PM EDTTornado WarningMRXHamilton, Marion, Sequatchie62 min
Apr 27, 6:52 PM EDTTornado WarningMRXBledsoe, Rhea53 min
Apr 27, 6:57 PM EDTFlash Flood WarningMRXBradley, Hamilton, McMinn, Monroe3 hr
Apr 27, 7:01 PM EDTTornado WarningMRXCampbell, Claiborne, Hancock44 min
Apr 27, 7:01 PM EDTTornado WarningMRXBradley, Hamilton, Meigs59 min
Apr 27, 7:06 PM EDTTornado WarningMRXBlount, Knox, Monroe, Polk54 min
Apr 27, 7:13 PM EDTFlash Flood WarningMRXCampbell, Morgan, Scott3 hr
Apr 27, 7:21 PM EDTTornado WarningMRXBlount, Bradley, Knox, Loudon, McMinn, Meigs and 3 more39 min
Apr 27, 7:43 PM EDTTornado WarningMRXBledsoe, Hamilton, Rhea, Sequatchie62 min
Apr 27, 7:49 PM EDTTornado WarningMRXBlount, Cocke, Hamblen, Jefferson, Knox, Sevier41 min
Apr 27, 7:53 PM EDTFlash Flood WarningMRXBledsoe, Marion, Sequatchie3 hr
Apr 27, 7:54 PM EDTTornado WarningMRXAnderson, Blount, Claiborne, Grainger, Hamblen, Jefferson and 6 more51 min
Apr 27, 9:49 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.